Thunderstorm Wind, Fairfield
- When
- July 28, 3:30 PM EST
- Where
- Fairfield County, Sherman
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.567, -73.500
Trained spotters reported many downed trees from Lebanon southeast across Franklin and Norwich in Northern New London County. These downed trees temporarily closed a portion of Route 87 from Lebanon southeast to where Routes 87 and 32 intersect near Franklin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
Severe thunderstorms produced high winds that downed many trees and power lines.Trained spotters reported many downed trees from Lebanon southeast across Franklin and Norwich in Northern New London County. These downed trees temporarily closed a portion of Route 87 from Lebanon southeast to where Routes 87 and 32 intersect near Franklin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 28, 1:51 PM EST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
251 PM EDT FRI JUL 28 2006
.NEAR TERM (TONIGHT)...
SEVERE THUNDERSTORM WATCH REMAINS UP FOR THE ENTIRE CWA THROUGH 9 PM
EDT. TSTMS CURRENTLY MOVING THROUGH E PA AND INTO W NJ. STORMS HAVE
BEEN MOVING THROUGH NORTHERN ORANGE COUNTY AND WILL CONTINUE TO
INCREASE. CAPES ACROSS THE AREA GENERALLY RANGE FROM 2500-3500 J/KG
WITH LI -5 TO -7. IN ADDITION...PWATS AROUND 2 COULD PRODUCE
LOCALIZED FLASH FLOODING IN ANY TRAINING OF TSTMS. 0-6 KM BULK SHEAR
AROUND 30 KTS WILL SUPPORT MULTICELL DEVELOPMENT THROUGHOUT THE
CWA...PRODUCING GUSTY TO DAMAGING WINDS AND HEAVY RAIN. TROUGH
SWINGS THROUGH THE AREA BY 01Z...THEN TSTM ACTIVITY WILL QUICKLY
TAPER OFF BEFORE MIDNIGHT. COLD FRONT WILL BE THROUGH THE AREA AFTER
06Z...EFFECTIVELY ENDING PRECIP CHANCES.
COLD FRONT WILL BE IN NAME ONLY...AS OVERNIGHT LOWS WILL BE IN THE
LOW 70S IN AND AROUND NYC...AND IN THE UPPER 60S WELL N/W OF THE
CITY. SFC DEWPOINTS WILL FALL FROM THE LOWER 70S TO THE UPPER 60S.
&&
.SHORT TERM (SATURDAY THROUGH MONDAY)...
ALTHOUGH SFC DEWPOINTS WILL DROP FROM THE LOW 70S TO THE UPPER
60S...TEMPERATURES WILL BE WARMING FAIRLY SIGNIFICANTLY THROUGH THE
WEEKEND. A W-NW FLOW FLOW WILL KEEP THE AREA RELATIVELY DRY WITH SFC
DEWPOINTS IN THE MID 60S AND MAX TEMPS WILL CLIMB INTO THE MID 90S
IN/AROUND NYC...AROUND 90 TO THE LOW 90S ELSEWHERE. TEMPS WILL
GRADUALLY CREEP UP BY A DEGREE OR SO EACH DAY. HEAT INDEX VALUES
WILL BE IN THE MID-UPPER 90S. THE W-NW FLOW WILL TURN TO MORE OF A
SW FLOW BY MON...BRINGING AN INCREASED AMOUNT OF MOISTURE TO THE
AREA. SFC DEWPOINTS WILL BE CLIMBING TO AROUND 70...WHICH WILL
CREATE HEAT INDEX VALUES AROUND 100 IN/AROUND NYC...MID 90S
ELSEWHERE.
&&
.LONG TERM (TUESDAY THROUGH FRIDAY)...
HIGH PRES ANCHORED WELL OFFSHORE WILL PRODUCE A DEEP SW FLOW ACROSS
THE EASTERN THIRD OF THE NATION. THIS WILL PUSH 850MB TEMPS UP TO
20-22C ON TUE AND WED...RESULTING IN MAX SFC TEMPS IN THE MID-UPPER
90S ACROSS NYC/NE NJ/LWR HUDSON VALLEY AND INTO THE LOWER AND MIDDLE
90S OVER COASTAL LOCATIONS. COMBINED WITH SFC DEWPOINTS IN THE UPPER
60S TO LOW 70S...HEAT INDEX VALUES WILL BE IN THE UPPER 90S TO
AROUND 100. A WEAK BOUNDARY N OF THE AREA WILL KEEP A SLIGHT CHC OF
SHOWERS/STORMS IN THE FCST. A COLD FRONT WILL DROP THROUGH THE AREA
ON THU...BRINGING A CHC OF SHOWERS/STORMS TO THE AREA...THEN COOLER
AND NEAR NORMAL TEMPERATURES RETURN TO CLOSE OUT THE WORK WEEK.
&&
.HYDROLOGY...
SHOWERS AND TSTMS MOVING THROUGH THE AREA THROUGH THIS EVENING WILL
BE CAPABLE OF LOCALLY HEAVY DOWNPOURS. PWATS AREA AROUND 2 ACROSS
THE AREA...AND RAINFALL RATES COULD EXCEED 1/HOUR IN THE HEAVIEST
DOWNPOURS. MAINLY URBAN FLOODING IS EXPECTED...BUT LOCALIZED FLASH
FLOODING IS POSSIBLE AS WELL AS 2 TO 4 RAINFALL TOTALS WILL BE
POSSIBLE IN ANY TRAINING OF STORMS.
DRY WX RETURNS LATE TONIGHT AND WILL BE IN PLACE THROUGH THE START
OF THE NEW WEEK.
&&
.AVIATION...
THIS WILL BE A MAINLY VFR FORECAST WITH THE POTENTIAL FOR BRIEF MVFR
CEILINGS AND IFR VSBYS THIS AFTERNOON/EARLY THIS EVENING IN
ASSOCIATION WITH SCATTERED STRONG CONVECTION ALONG AND AHEAD OF AN
APPROACHING SURFACE TROUGH. ENVIRONMENT IS SUPPORTIVE OF MULTICELLS
WITH POTENTIAL BOWS. CONVECTION HAS ALREADY PROGRESSED INTO THE
LOWER HUDSON VALLEY AND NORTHERN NJ. THE GOOD NEWS HERE IS THAT THIS
IS A PROGRESSIVE SYSTEM AND WILL EXIT THE NYC METRO AREA BY 21Z AND
EASTERN LONG ISLAND AND SE CT BY 23Z. WINDS WILL VEER AROUND FROM SW
TO W WITH THE PASSAGE OF THE TROUGH.
&&
.MARINE...
SCA REMAINS IN EFFECT FOR ANZ353 AND ANZ350 UNTIL 10Z SATURDAY AS A
SOUTHWEST FETCH CONTINUES TO KEEP SEAS UP AROUND 5 FT. WINDS AND
SEAS WILL SUBSIDE SATURDAY MORNING AND REMAIN BELOW SCA THROUGH THE
WEEKEND AND EARLY PART OF NEXT WEEK AS HIGH PRESSURE STARTS TO
SETTLE INTO THE REGION.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SCA FOR HAZARDOUS OCEAN SEAS FOR ANZ353-350 FROM
1 PM FRI TO 6 AM SAT.
&&
PUBLIC...MPS
AVIATION...DW
MARINE...BCHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE UPTON NY 124 PM EDT FRI JUL 28 2006 ANZ330-335-338-CTZ005>012-NJZ002>006-011-NYZ067>081-290600- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-NORTHERN FAIRFIELD-NORTHERN NEW HAVEN- NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN FAIRFIELD- SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON- WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE- PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER- NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)- KINGS (BROOKLYN)-QUEENS-NASSAU-NORTHWESTERN SUFFOLK- NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- 124 PM EDT FRI JUL 28 2006 ...SEVERE THUNDERSTORM WATCH 649 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM EDT. PLEASE REFER TO THE WATCH COUNTY NOTIFICATION FOR DETAILS. DAMAGING WINDS AND HEAVY RAIN WILL BE POSSIBLE FROM ANY SEVERE THUNDERSTORM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. ANZ355-290600- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 124 PM EDT FRI JUL 28 2006 ...SEVERE THUNDERSTORM WATCH 649 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM EDT. PLEASE REFER TO THE WATCH COUNTY NOTIFICATION FOR DETAILS. THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING WINDS OVER 35 KT...FREQUENT LIGHTNING...AND LOCALLY REDUCED VISIBILITY IN HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. ANZ350-353-290600- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- 124 PM EDT FRI JUL 28 2006 ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 6 AM EDT SATURDAY... ...SEVERE THUNDERSTORM WATCH 649 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM EDT. PLEASE REFER TO THE WATCH COUNTY NOTIFICATION. THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING WINDS OVER 35 KT...FREQUENT LIGHTNING...AND LOCALLY REDUCED VISIBILITY IN HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. MPS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1237 PM EDT FRI JUL 28 2006 CTZ005>012-NJZ002>006-011-NYZ067>081-290000- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)- BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 1237 PM EDT FRI JUL 28 2006 ...STRONG TO POSSIBLY SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON INTO EARLY THIS EVENING... THE STORM PREDICTION CENTER OF THE NATIONAL WEATHER SERVICE HAS THE TRI- STATE AREA IN A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND EARLY THIS EVENING. A TROUGH OF LOW PRESSURE APPROACHING FROM THE WEST WILL LIKELY TRIGGER THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING IN THE VERY WARM...HUMID AND UNSTABLE AIR MASS IN PLACE OVER THE TRI- STATE AREA. THESE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS... HEAVY RAINFALL ALONG WITH URBAN AND POOR DRAINAGE FLOODING...AND FREQUENT CLOUD TO GROUND LIGHTNING. THESE THUNDERSTORMS WILL ARRIVE IN THE LOWER HUDSON VALLEY AND NORTHWEST NEW JERSEY DURING THE EARLY TO MID AFTERNOON...THEN MOVE INTO THE NEW YORK CITY METROPOLITAN AREA DURING THE RUSH HOUR AND ACROSS LONG ISLAND AND EASTERN CONNECTICUT EARLY THIS EVENING. THOSE OUTDOORS THIS AFTERNOON AND EARLY THIS EVENING SHOULD BE PREPARED FOR RAPIDLY CHANGING WEATHER CONDITIONS. PLEASE SEEK SHELTER AT THE FIRST SIGNS OF THREATENING WEATHER...OR IF A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR AREA. REMEMBER THAT IF YOU ARE CLOSE ENOUGH TO A THUNDERSTORM TO HEAR THUNDER...YOU ARE ALSO CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO...OR VISIT OUR WEB SITE AT WEATHER.GOV/NYC FOR FURTHER DETAILS AND UPDATES. FOR LIGHTNING SAFETY TIPS...VISIT THE NATIONAL WEATHER SERVICE LIGHTNING SAFETY WEB SITE AT WWW.LIGHTNINGSAFETY.NOAA.GOV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 251 PM EDT FRI JUL 28 2006 NYZ067-281945- ORANGE- 251 PM EDT FRI JUL 28 2006 ...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR ORANGE COUNTY... AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR UNIONVILLE...OR NEAR PORT JERVIS...AND MOVING EAST AT 30 MPH. THIS STORM WILL BE... NEAR MIDDLETOWN BY 310 PM. NEAR GOSHEN BY 315 PM. NEAR CHESTER BY 320 PM. NEAR NEW WINDSOR BY 340 PM. NEAR NEWBURGH BY 345 PM. DAMAGING WINDS OF UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. PEOPLE IN ORANGE COUNTY...INCLUDING THE CITIES OF UNIONVILLE... MIDDLETOWN...FLORIDA...GOSHEN...CHESTER...GARDNERTOWN...NEW WINDSOR AND NEWBURGH...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. JACOBSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 308 PM EDT FRI JUL 28 2006 CTZ005-281945- NORTHERN FAIRFIELD- 308 PM EDT FRI JUL 28 2006 ...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR FAIRFIELD COUNTY... AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GAYLORDSVILLE...OR NEAR SHERMAN...AND MOVING EAST AT 35 MPH. DAMAGING WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM AS IT MOVES THROUGH FAR NORTHERN FAIRFIELD COUNTY. JACOBSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 325 PM EDT FRI JUL 28 2006 CTZ005-009-NJZ002>006-011-NYZ067>076-282130- BERGEN-BRONX-EASTERN PASSAIC-ESSEX-HUDSON-KINGS (BROOKLYN)-NEW YORK (MANHATTAN)-NORTHERN FAIRFIELD-NORTHERN WESTCHESTER-ORANGE-PUTNAM-QUEENS-RICHMOND (STATEN IS.)-ROCKLAND-SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER-UNION-WESTERN PASSAIC- 325 PM EDT FRI JUL 28 2006 ...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR BERGEN...BRONX...ESSEX...FAIRFIELD...HUDSON...KINGS...NEW YORK... ORANGE...PASSAIC...PUTNAM...QUEENS...RICHMOND...ROCKLAND...UNION AND WESTCHESTER COUNTIES... AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BLOOMINGBURG TO ORANGE TO NORTH BRUNSWICK TOWNSHIP...AND MOVING EAST AT 30 MPH. ADDITIONAL STRONG THUNDERSTORMS WERE LOCATED ACROSS FAR WESTERN NEW JERSEY AND ALSO MOVING TO THE EAST. WINDS IN EXCESS OF 40 MPH...ALONG WITH FREQUENT LIGHTNING AND SMALL HAIL ARE EXPECTED WITH THESE STORMS THROUGH 530 PM. PEOPLE IN NEW YORK CITY...NORTHEAST NEW JERSEY...THE LOWER HUDSON VALLEY AND SOUTHWEST CONNECTICUT SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. JACOBSON
The Brookhaven radar (KOKX), 94 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
7 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2006Every state in 2006This day in weather historyWarnings in Connecticut, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525805, 5525810, 5525806, 5525811, 5525807, 5525808, 5525809.